Thunderstorm Wind, Vilas
- When
- June 25, 9:10 PM CST
- Where
- Vilas County, Eagle River
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.917, -89.250
A line of thunderstorms that developed in very unstable air across Minnesota and northwest Wisconsin moved into central and north-central Wisconsin during the evening. The storms dropped some large hail and also produced strong winds that downed numerous trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A line of thunderstorms that developed in very unstable air across Minnesota and northwest Wisconsin moved into central and north-central Wisconsin during the evening. The storms dropped some large hail and also produced strong winds that downed numerous trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 25, 3:00 PM CST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT TUE JUN 25 2002 THREAT OF SVR TSTMS/HEAVY RAINFALL TONIGHT IS THE MAIN CONCERN. NMRS SMALL CLUSTERS OF TSTMS WERE DEVELOPING OVER THE WSTRN GREAT LKS RGN...MAINLY NEAR OLD OUTFLOW AND LK-BREEZE BOUNDARIES. OTHERS WERE DEVELOPING OVER EASTERN ND/N MN...IN ASSOCIATION WITH A POTENT VORT AND THE RRQ OF 70-80KT UPPER JET. A VERY UNSTABLE AIR MASS WAS IN PLACE...ESP OVER MN/WSTRN WI...WHERE MSAS LIS WERE IN THE -8 TO -12 RANGE. SINCE RELATIVELY WEAK OUTFLOW BOUNDARIES HAVE BEEN ABLE TO GENERATE SOME CONVECTION THIS AFT...ITS SAFE TO ASSUME THAT THE CAP IS WEAK. THUS... WOULD EXPECT CONVECTION TO INCREASE RAPIDLY DURING THE LT AFT/EARLY EVG AS THE UPPER DYNAMICS ARRIVE. GIVEN THE DEGREE OF INSTAB AND AN EXPECTED INCREASE IN THE UPPER-LEVEL WIND FIELDS...WOULD EXPECT SEVERAL STORMS TO BECOME SVR. CANNOT RULE OUT THE THREAT CONTINUING INTO THE OVERNIGHT HOURS. HEAVY RAINFALL IS ALSO A CONCERN...GIVEN PRECIP WATER VALUES 175-200% OF NORMAL...RELATIVELY SLOW MOVMT OF THE CELLS AND STG DYNAMIC SUPPORT. WILL MAINTAIN THE THREAT OF STORMS FOR TOMORROW...ESP FOR THE SE 1/2 OF THE FA...WHERE THE FRONT WILL BE SLOW TO MOVE THROUGH AND CAPES WILL INCREASE INTO THE 1000-2000 J/KG RANGE. CONVECTION SHOULD CLEAR THE FA BY LATE AFTERNOON...SO WILL DROP THE WEDS EVG MENTION IN THE ZONES. DRY AND WARM WX EXPECTED FOR THE REMAINDER OF THE WEEK AS RIDGING SFC/ALOFT BUILDS IN. THERE MAY BE ENOUGH MOISTURE RETURN EARLY NEXT WEEK TO ALLOW SCT TSTMS TO DEVELOP...BUT CONFIDENCE IS LOW. EXTENDED PROGS SHOW HIGH HGTS AND WARM MID-LEVEL TEMPS PERSISTING...SUGGESTING THAT A STG CAP MAY BE IN PLACE. WENT ABOVE EXTENDED GUIDANCE TEMPS. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010-018-260230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 805 PM CDT TUE JUN 25 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF NORTH-CENTRAL AND NORTHWEST WISCONSIN UNTIL MIDNIGHT... SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHWEST WISCONSIN THIS EVENING. THE STORMS HAVE PRODUCED LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL AFFECT FAR NORTH-CENTRAL WISCONSIN BEGINNING ABOUT 9 P.M. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VILAS...ONEIDA AND LINCOLN COUNTIES UNTIL MIDNIGHT. A SEVERE THUNDERSTORM WATCH MEANS STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. EVERYONE IN NORTH-CENTRAL AND NORTHEAST WISCONSIN SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>021-030-031-035>037-045-073-074-260500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 950 PM CDT TUE JUN 25 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF CENTRAL AND NORTHEAST WISCONSIN... SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN AND WEST-CENTRAL WISCONSIN THIS EVENING. THE STORMS HAVE PRODUCED LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THESE THUNDERSTORMS WILL AFFECT MUCH OF NORTHEAST AND CENTRAL WISCONSIN THROUGH MIDNIGHT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR: VILAS...ONEIDA AND LINCOLN COUNTIES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM FOR: FLORENCE... FOREST...MARINETTE...OCONTO...LANGLADE...MENOMINEE...SHAWANO... MARATHON...WOOD...PORTAGE...WAUPACA AND WAUSHARA. A SEVERE THUNDERSTORM WATCH MEANS STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. EVERYONE IN NORTH- CENTRAL AND NORTHEAST WISCONSIN SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JKL WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306358, 5306359, 5306360, 5306361, 5306362, 5306363, 5306364, 5306365.